Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Missed 1 day of meds and 5 days when hospitalized
Jan 29, 2010

I can not tellyou how, but one morning I realized that I had missed the day before med's totally. I nearly paniced and got depressed. I am taking Prezista, Truvada and Norvir. This was about 6 weeks ago. then just recently I was hospitalized for 9 days for major surgery (colostomy reversal) and I was told by my surgeon not to take my meds as there was a concern about their size, swallowing, and my newly reconstructed colon, etc. Only after going to a regular diet after surgery did they allow me to resume my meds. My last CD4 count was 852 and Viral Load of 650 and a CD4 percent of 28.4%. I will not know what my next counts will be until February when new labwork is scheduled. I am scared to think what damage I could have done to my treatment progress by missing both the one day of meds and then 5 days in a row. What should I expect and would you think I will have to change my meds due to missing these days.

On another note, I am concerned about constipation. Do HIV meds cause constipation as one of the side effects. Honestly, I have not experienced any bad side effects yet and not sure if this is a result of the surgery or meds. My surgery was the result of a perforated colon and I wore colostomy bag for 12 weeks to allow things to heal before the reversal. Any help you can provide as to the above would be appreciated. I am sitting on pins and needles worrying about what to expect when I get my next counts in February.

Thanks so much for all the information provided on this website. Without "The Body" I would have no where to turn to in many instances for information.

BonkerzTX

Response from Dr. McGowan

Dear BonkerzTX,

It is a good thing that you are so on top of your meds. A single missed day as ocurred 6 weeks ago in the setting of otherwise excellent adherence is nothing to worry about. The miss during surgery is not preventable. If there needs to be an interruption of this type, the best thing to do with a regimen such as truvada/norvir/prezista is to just stop it completely all at once, then restart it as soon as possible once you can take tings by mouth again. The meds will clear out of your system in a couple of days and once that happens there is no risk that resistance will develop. Without the meds in your system the virus has nothing to react to and will not develop resistance. The problem with resistance comes when people take meds very irregularly..some days yes, some days no...that is a big problem. Since your viral load was not fully suppressed ("undetectable") at the last visit it may increase during the 5 day interruption but would be resuppressed again fairly quickly once meds were restarted. No, I do not expect any long-term problem from having this brief interruption.

The meds would be unlikely to cause constipation, diarrhea is more likely the issue. Since you had been on the meds before surgery and the constipation nly started post-op my guess is it may be related to the operation.

Best, Joe



Previous
please help me!
Next
Genotyping???

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement